Hail, Meade
- When
- August 17, 4:30 AM CST
- Where
- Meade County, 0.88 mi SE of Plains
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.260, -100.590
Early morning thunderstorms developed along a low level jet axis and with mid-level cooling. A few became marginally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Early morning thunderstorms developed along a low level jet axis and with mid-level cooling. A few became marginally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 2:57 AM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 357 AM CDT Sat Aug 17 2013 ...Updated for short term discussion... .SHORT TERM...(Today and tonight) ISSUED AT 351 AM CDT SAT AUG 17 2013 Upper level ridging over the Rockies and deep upper-level troughing over the southern Mississippi Valley is resulting in northerly mid to high level flow across western Kansas. The lack of low level westerly downslope flow has kept high temperatures cooler of late. Low level moisture continued to be plentiful with surface dewpoints in the lower to mid 60s. Elevated CAPE over 1000 j/kg, low to mid level warm advection and mid level frontogenesis have resulted in isolated thunderstorms this morning from Wakeeney southward through Ford county and into extreme western Oklahoma. This diurnally modulated activity will diminish after sunrise as the low level jet weakens, leaving just some mid level cloud cover for the remainder of the day. The cloudiness should keep Dodge City and points east cooler today with highs in the upper 70s to mid 80s. More sun is expected in far southwest Kansas where temperatures ought to reach into the lower 90s. Clear to partly cloudy skies are expected tonight with south to southeast winds at 10 kts and lows in the lower to middle 60s. .LONG TERM...(Sunday through Friday) ISSUED AT 237 AM CDT SAT AUG 17 2013 The early part of the extended period will see the upper level ridge move out of the Rockies over the northern and central High Plains. This will bring somewhat warmer mid level temperatures back out over western Kansas and allow daytime highs warm back toward seasonal norms. The medium range models are all tending to keep the upper level ridge in place over the central part of the country through much of the week. Toward next weekend, the models open up an upper level low pressure system just off the west coast and lift it through the northern Rockies into southern Canada. This tends to weaken the upper level ridge over the central part of the country somewhat which may allow better chances for thunderstorms especially out toward the Colorado border. Given the isolated nature of any thunderstorms, will leave the going dry forecast intact. The ECMWF has been tending to bring an upper level disturbance westward over the gulf coast states and then bring it back northward on the backside of the upper high into the central plains. None of the other models are doing this but it will have to be watched for next weekend. Daytime high temperatures are generally forecast in the low 90s. Don't see temperatures spiking much higher than this given the recent abundant rainfall and significantly greener vegetation across southwest Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 1258 AM CDT SAT AUG 17 2013 Isolated thunderstorms may affect KGCK/KDDC through 12z. Otherwise, VFR conditions will persist with southeast winds increasing to 15 kts by 16z Saturday. If mid level cloud clears by 12z, then some MVFR vsbys could briefly develop at KDDC/KGCK before daytime heating commences. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 64 86 65 / 10 0 0 0 GCK 86 63 88 66 / 10 0 0 0 EHA 92 64 90 66 / 10 0 0 0 LBL 89 64 89 67 / 10 0 0 0 HYS 81 62 84 64 / 10 0 0 0 P28 81 62 85 65 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...GERARD AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 438 AM CDT SAT AUG 17 2013 KSZ030-031-043>046-061>066-074>081-084>090-181130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 438 AM CDT SAT AUG 17 2013 /338 AM MDT SAT AUG 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DIMINISH BY 8 AM. ONE OR TWO OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT SAT AUG 17 2013 KSZ064-078-079-171000- EDWARDS-FORD-HODGEMAN- 410 AM CDT SAT AUG 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHERN FORD AND WESTERN EDWARDS COUNTIES... AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HANSTON...MOVING SOUTH AT 10 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3791 9957 3789 9987 3825 9987 3826 9962 TIME...MOT...LOC 0910Z 350DEG 10KT 3819 9977 GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT SAT AUG 17 2013 KSZ086-087-171115- MEADE-SEWARD- 510 AM CDT SAT AUG 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES... AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PLAINS CITY...MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3699 10066 3729 10063 3732 10055 3701 10037 TIME...MOT...LOC 1010Z 346DEG 13KT 3726 10059 FINCH
The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 10:31 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476898, 476896, 476899, 476900, 476901, 476897.